3 answers
1k views

Now I may be heading to Indonesia soon & I'm at the stage where i'm looking into innoculations. However malaria tablets seem to cause alot of controversy, many thinking the dangers & side effects are more dangerous than the danger of getting malaria itself.

Larium, which I don't think is used much anymore is said to produce harmful neuropsychiatric affects in some people. Fansidar can cause hives, itching all over, puffiness & make you very tired.

WARNING
FATALITIES ASSOCIATED WITH THE ADMINISTRATION OF FANSIDAR (sulfadoxine and pyrimethamine) HAVE OCCURRED DUE TO SEVERE REACTIONS, INCLUDING STEVENS-JOHNSON SYNDROME AND TOXIC EPIDERMAL NECROLYSIS. FANSIDAR (sulfadoxine and pyrimethamine) PROPHYLAXIS MUST BE DISCONTINUED AT THE FIRST APPEARANCE OF SKIN RASH, IF A SIGNIFICANT REDUCTION IN THE COUNT OF ANY FORMED BLOOD ELEMENTS IS NOTED, OR UPON THE OCCURRENCE OF ACTIVE BACTERIAL OR FUNGAL INFECTIONS.

People who have been taking anti-malarial drugs for extended periods, exhibit obvious brown tell-tale spots (indicating accumulated drug deposits) in their eyes. Others cause aplastic anaemia occurs when the bone marrow shuts down & stops making blood. Anti-malarial drugs won't prevent you from contracting malaria - they suppress the symptoms & get into your blood circulation and end up in your liver, lymph glands, etc.

Deet concerns me also since it can be absorbed through the skin into the blood stream

Are there any non toxic anti malaria remedies available?

Asked by Hilary via Site_iconWorldNomads.com

3 Answers

  • 0

    Hilary, I hear what you say about anti-malaria tablets, but you really should talk to a doctor about what's best for you.
    I know a lot of travellers say the nightmares and insomnia are not worth it... you'll have to decide that for yourself.
    Also, remember there's no vaccine or preventative treatment for the other (more prevalent) mosquito-borne disease, Dengue Fever. So if you take ONLY anti-malaria tablets you could still get bitten and get Dengue.
    Best tip is don't get bitten, just to cover up - long sleeves and pants, white and loose fitting.
    There are natural insect repellents - can't vouch for their effectiveness, but things like Citronella oil, and eucalyptus oil.
    here's a couple of links to discussions on their efficacy and how to make your own.
    http://chemistry.about.com/od/healthbeautyprojects/a/naturalmosquitorepellent.htm
    and
    http://chemistry.about.com/cs/howthingswork/a/aa050503a.htm
    Good luck. over 7 years ago

    Answered by Ask Phil via Site_iconWorldNomads.com
  • 0

    Hilary,
    My husband and I took the anti-malarial drug Doxycycline(?) when we travelled to Africa 7 months ago. We both found it worked fine for us however there was one time i took my tablet in the early hours of the morning (1am - because i had forgotten) on an empty stomach and ended up with Oesphegal/Stomach Thrush for about 2 weeks which was very uncomfortable. I think if I hadnt had that one episode it would have still been fine. I would rather take them than risk not taking them. But as with anything, its always personal preference. We also used 80%DEET when over there and it didnt affect us at all. However we were only there for 2 weeks so long term i guess there may be some effects. I would talk to your doctor as im sure non of us are qualified to tell you what you should/shouldnt do. Good luck :) over 7 years ago

    Answered by via Site_iconWorldNomads.com
  • 0

    We used Malarone on our last trip to Burma recently, but only as a last resort in the areas affected and for the week after. Gave a half dose to our children too. We've used Larium many years ago for an extended period but began to have side effects so stopped. As phil also points out any malaria tablets are at best only half protection as Mosquitos carry other diseases .... Take your own netting and repellant. These diseases are very serious. over 7 years ago

Answer this question

Map of World